Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 6, NWS Duluth, MN

March 17, 2021

NWS Duluth, MN issued this small craft advisory at Mar 17, 2021, 8:52 PM CDT. It took effect at Mar 18, 2021, 8:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 8:52 PM CDT (01:52 UTC)
In effect from
Mar 18, 2021, 8:00 AM CDT
Expired
Mar 18, 2021, 7:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

719 
WHUS73 KDLH 180152
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
852 PM CDT Wed Mar 17 2021

LSZ121-145>148-181400-
/O.NEW.KDLH.SC.Y.0006.210318T1300Z-210319T0000Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
852 PM CDT Wed Mar 17 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 7 PM CDT
THURSDAY...

* WHAT...Northeast winds 5 to 15 kt with gusts upwards of 25 kts 
  and waves 1 to 4 ft expected.

* WHERE...Chequamegon Bay-Bayfield to Oak Point WI, Duluth MN to 
  Port Wing WI, Port Wing to Sand Island WI, Sand Island to 
  Bayfield WI and Oak Point to Saxon Harbor WI.

* WHEN...From 8 AM to 7 PM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
4 follow-up statements
948 
WHUS73 KDLH 180826
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
326 AM CDT Thu Mar 18 2021

LSZ144-182030-
/O.EXA.KDLH.SC.Y.0006.210318T1300Z-210319T0000Z/
Two Harbors to Duluth MN-
326 AM CDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* WHAT...Northeast wind gusts to 25 knots expected.

* WHERE...Two Harbors to Duluth MN.

* WHEN...From 8 AM this morning to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-145>148-182030-
/O.CON.KDLH.SC.Y.0006.210318T1300Z-210319T0000Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
326 AM CDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 7 PM CDT THIS EVENING...

* WHAT...Northeast wind gusts to 25 knots expected. Waves 3 to 5
  ft along the South Shore expected.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI, Duluth MN to Port Wing WI, Oak Point to Saxon Harbor WI 
  and Chequamegon Bay-Bayfield to Oak Point WI.

* WHEN...From 8 AM this morning to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
651 
WHUS73 KDLH 181446
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
946 AM CDT Thu Mar 18 2021

LSZ121-144>148-190000-
/O.CON.KDLH.SC.Y.0006.000000T0000Z-210319T0000Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
946 AM CDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northeast wind gusts to 25 knots expected. Waves 1 to 4
  ft along the South Shore expected.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
142 
WHUS73 KDLH 182059
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
359 PM CDT Thu Mar 18 2021

LSZ121-144>148-190000-
/O.CON.KDLH.SC.Y.0006.000000T0000Z-210319T0000Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
359 PM CDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Waves 1 to 4 ft. Northeast wind gusts up to 25 knots.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
006 
WHUS73 KDLH 190002
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
702 PM CDT Thu Mar 18 2021

LSZ121-144>148-190115-
/O.EXP.KDLH.SC.Y.0006.000000T0000Z-210319T0000Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
702 PM CDT Thu Mar 18 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Mar 17, 6:31 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 17, 6:31 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
631 PM CDT Wed Mar 17 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 354 PM CDT Wed Mar 17 2021

Summary: Dry and warm weather will be found through Saturday,
along with gusty winds over the weekend. Rain chances return on
Sunday with wet weather expected into next week. A bit of snow
may mix in as well.

Several waves of cyclonic vorticity spinning about a broad upper
level trough are keeping a broad swath of clouds across the region
this afternoon. A weak cold front will pass through this evening,
and dry air will move in and erode the clouds as high pressure
drifts east across the northern Plains and southern Canada
tonight. The surface high will sit over the region Thursday,
bringing northeasterly winds and dry weather. Highs in the 30s can
be expected near Lake Superior with 40s to near 50 well away from
the lake.

As high pressure drifts southeast on Friday, southwesterly flow
and warm air advection will develop underneath a broad upper level
ridge. Temperatures will warm up into the mid 50s for most areas,
though cooler conditions will be likely along the immediate shores
of Lake Superior. Very dry conditions will combine with blustery
winds to produce elevated fire weather conditions.

The warmest temperatures of the period are expected on Saturday
along with gusty winds. Highs will reach the 50s for most areas
with 60s possible, especially south. Wind speeds from 10 to 20 mph
with gusts to around 30 mph will be common, and elevated fire
weather conditions will be a concern once again.

A pattern change will occur on Sunday as the broad upper level
ridge drifts east and a short wave and cold front pass through the
region. A surge of moisture will bring rain chances to the region.

Long range models are in fairly good agreement that the cold front
will then stall over the upper Midwest, most likely over
Wisconsin, with an Atmospheric River-like ribbon of moisture
likely to continue producing rain over parts of the area. A
deepening low passing across the desert Southwest will round the
base of the upper trough and progress northeast along the
stationary front towards the middle of next week. This will bring
a broad swath of rainfall to the region. A soaking rain is likely
for most of the region, with some areas possibly picking up over
an inch of rain. Cooler air on the back side of this low may cause
a bit of wet snow to mix in mid-week. Temperatures will remain
mild into next week with highs in the 40s and 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed Mar 17 2021

VFR conditions across the Northland this evening. Broken sky
conditions continue to percolate north to south around 4,000ft and
are expected to erode shortly after sunset. Northeasterly flow
aloft tomorrow could bring some lower clouds off of Lake Superior
and into DLH/HYR but overall cloud density is expected to remain
sparse.

&&

.MARINE...
Issued at 354 PM CDT Wed Mar 17 2021

Winds will become northerly tonight and then northeasterly on
Thursday after a cold front passes through this evening and high
pressure moves in behind it. The northeasterly winds will increase
on Thursday with sustained winds from 10 to 15 knots and gusts
from 20 to nearly 25 knots, especially along the South Shore.
Wave heights will increase to 1 to 3 ft from the Twin Ports east
to the Bayfield Peninsula, with higher wave heights from the
Chequamegon Bay to Saxon Harbor around 3 to 5 ft possible. Small
Craft Advisories may be needed along the South Shore, especially
east of Chequamegon Bay. Wind speeds and wave heights will
decrease fairly quickly after sunset Thursday night with the
direction becoming variable. Going into Friday, winds will become
southwesterly, with speeds 5 to 10 knots and wave heights 1 ft or
less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  29  40  23  49 /   0   0   0   0
INL  21  48  23  54 /   0   0   0   0
BRD  27  49  26  51 /   0   0   0   0
HYR  27  46  18  52 /   0   0   0   0
ASX  29  39  21  53 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...JDS
AVIATION...Britt
MARINE...JDS
Hazardous weather outlook, Mar 17, 3:46 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
346 PM CDT Wed Mar 17 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
346 PM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Saturday will be a dry and breezy day and fire weather conditions
will be elevated.

.SPOTTER INFORMATION STATEMENT...

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-181030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
346 PM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A gusty northeast wind on Thursday will lead to building waves
that may become hazardous to small craft along the South Shore of
Lake Superior. A Small Craft Advisory may be needed from Oak
Point to Saxon Harbor.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.